Our dog was taken in last week twice for lethargy and no appetite. Bunch of lab work was done and she has a very low WBC,RBC & Hematocrit count. She was given steroid and antibiotic injections. Also given Baytril and Prednisone to take home and give daily. She gets Prednisone 20mg 3 times a day. She began heavy breathing on day 2 of the med and also seems to have belly bloating. Is this normal? I called my Vets office and all they said was to bring her in to get seen. But, we have already spent $1300 in one week alone on vet bills. Help! :o(
20 mg. of prednisone three times per day is a high dose that can cause a variety of side effects, which I am sure was necessary due to your dog's severe anemia, and other bloodwork abnormalities. However, the high dose of prednisone can cause side effects such as enlarged pot belly appearance to the abdomen, and panting. Prednisone doses are usually decreased gradually over time to the least effective dose (lowest dose in which a benefit is still seen). The least effective dose can be determined by blood work, and should also hopefully be low enough so that a reduction in adverse symptoms occurs. The prednisone dose should always be lowered gradually to give the body time to adjust.
Your vet should be able to give you a prednisone reduction protocol over the phone, unless blood work is necessary for this reduction. Please mention to your vet that the high prednisone dose is causing unacceptable side effects.
Please have that Pot Belly appearance checked out for CUSHINGS DISEASE.
My mini Poodle Julie had the same symptoms as your dog & she is positive for Cushings & Kidney Disease. Yes, steroids make them so thirsty & sleepy too, but so do other diseases. The symptoms can mask each other.
I understand how much this all costs. I have spent over 3500.00 since January & still putting out more money. It's awful, yet I love my baby so much..I must try to help her.
I have VPI Pet Insurance & it doesn't pay much..yet every bit helps. Good Luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.